Skin reactions to medicine

Trunk of woman's body covered in hives, with close-up of hives

An allergic reaction to medicine can cause hives. They appear as raised, red, itchy bumps (wheals) of different shapes and sizes, with defined red margins and pale centres. Hives may appear and then disappear at random and seem to move from place to place on the skin.

Current as ofJune 27, 2018

Author: Healthwise Staff
Adam Husney, MD - Family Medicine
Martin J. Gabica, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
Rohit K. Katial, MD - Allergy and Immunology

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: